Alert archive / Minnesota / Frost Advisories in 2021

Frost Advisory 3, NWS Duluth, MN

September 17, 20215 counties in Minnesota

NWS Duluth, MN issued this frost advisory at Sep 17, 2021, 3:25 PM CDT for 5 counties in Minnesota. It took effect at Sep 18, 2021, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2021, 3:25 PM CDT (20:25 UTC)
In effect from
Sep 18, 2021, 12:00 AM CDT
Expired
Sep 18, 2021, 7:49 AM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS73 KDLH 172025
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
325 PM CDT Fri Sep 17 2021

MNZ010>012-018-019-180830-
/O.NEW.KDLH.FR.Y.0003.210918T0500Z-210918T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, and Hibbing
325 PM CDT Fri Sep 17 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Koochiching, North St. Louis, Northern Cook and Lake, 
  North Itasca and Central St. Louis Counties. This includes the 
  Tribal Lands of the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

LE
3 follow-up statements
896 
WWUS73 KDLH 180325
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1025 PM CDT Fri Sep 17 2021

MNZ010>012-018-019-181300-
/O.CON.KDLH.FR.Y.0003.210918T0500Z-210918T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, and Hibbing
1025 PM CDT Fri Sep 17 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...North St. Louis, Northern Cook and Lake, Koochiching, 
  North Itasca and Central St. Louis Counties. This includes the 
  Tribal Lands of the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...Until 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
393 
WWUS73 KDLH 180915
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
415 AM CDT Sat Sep 18 2021

MNZ010>012-018-019-181300-
/O.CON.KDLH.FR.Y.0003.000000T0000Z-210918T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, and Hibbing
415 AM CDT Sat Sep 18 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the lower to middle thirties will result
  in frost formation.

* WHERE...North St. Louis, Northern Cook and Lake, Koochiching, 
  North Itasca and Central St. Louis Counties. This includes the 
  Tribal Lands of the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Melde
482 
WWUS73 KDLH 181249
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
749 AM CDT Sat Sep 18 2021

MNZ010>012-018-019-181400-
/O.CAN.KDLH.FR.Y.0003.000000T0000Z-210918T1300Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, and Hibbing
749 AM CDT Sat Sep 18 2021

...FROST ADVISORY IS CANCELLED...

Temperatures were rising this morning so the Frost Advisory has
been cancelled.

$$

Melde

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at Sep 17, 1:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 17, 1:00 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
100 PM CDT Fri Sep 17 2021

.DISCUSSION...(Today through Thursday)
Issued at 345 AM CDT Fri Sep 17 2021

Strong thunderstorms will continue for another couple of hours
over northern Wisconsin as a cold front moves east. Dry conditions
are then expected later this morning into Sunday with shower and
storm chances returning Sunday night into early next week with a
deep upper trough moving through the region. Cool temperatures
will occur tonight which will lead to frost in spots, most likely
across the Iron Range and Borderland.

The cold front continued to move east early this morning clearing
much of northeast Minnesota. It will continue east and clear our
northern Wisconsin counties around or shortly after 12Z.
Thunderstorms will continue to occur along and ahead of the front
with a few strong storms given ample instability and shear to go
along with the forcing over northern Wisconsin. Clouds will
diminish later this morning into the afternoon as high pressure
builds in. Gusty west to northwest winds will occur behind the
front through the day with a tight pressure gradient and mixing to
4-5 KFT. Expect cooler temperatures today with highs in the
sixties to around seventy.

Good radiational cooling is expected tonight as winds diminish.
There is some question on cloud cover though with the RAP showing
some high clouds moving in overnight over northern Minnesota. We
added a mention of frost to portions of the Northland, most likely
over the Iron Range and Borderland. We will hold off on issuing
any headlines right now due to some uncertainty regarding cloud
cover.

The high will move east Saturday allowing southerly winds to
develop. Dry conditions are expected Saturday into Sunday. An
upper trough will move toward the region Sunday night as will an
area of surface low pressure and frontal boundary. Shower and
storms chances will ramp up Sunday night and continue into early
next week as a deep upper trough reaches the area later Monday
into Monday night. There could be a few strong to severe storms
Sunday evening over western portions of the Northland per the
latest SWODY3. Monday will be a warm day with highs in the
seventies over northern Minnesota and lower eighties over
northwest Wisconsin. Much cooler temperatures will move in behind
the cold front for Tuesday and stick around into Thursday. Both
the GFS and ECMWF forecast 850MB temperatures dropping below 0C by

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Sep 17 2021

VFR conditions this afternoon with perhaps some few to scattered
cumulus. West-northwest winds to gust into the 20-25kt range up
until 23-00z this afternoon. Winds to diminish overnight before
turning to the southeast Saturday morning, but will remain less
than 10kts through the end of the TAF period. Recent rainfall,
clear skies and light winds would indicate a risk for fog tonight,
but other guidance is not supportive for the most part, so have
only included some MVFR visibility in fog for KHYR for a few hours
overnight.

&&

.MARINE...
Issued at 100 PM CDT Fri Sep 17 2021

West-southwest winds across Lake Superior today are just strong
enough to produce building waves along the south shore and around
the northwest sections of the Apostle Islands today. Wind reports
have been popping up into the 20-25kt range, with wave reports
around Sand Island and the mainland sea caves around 3 feet. These
winds should weaken this afternoon allowing the waves to diminish,
so I anticipate dropping the Small Craft Advisory at the current
expiration time this afternoon. tonight winds to continue to
diminish as a ridge of high pressure slides across western Lake
Superior. Winds to pick back up out of the south to southwest on
Saturday, but remain less than 10 knots through Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  44  68  55 /  10   0   0   0
INL  61  38  71  55 /   0   0   0   0
BRD  68  40  72  60 /   0   0   0   0
HYR  69  38  71  54 /  40   0   0   0
ASX  70  40  72  54 /  40   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 5 PM CDT this afternoon for LSZ146-
     147-150.

&&

DISCUSSION...Melde
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Sep 17, 7:51 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
751 AM CDT Fri Sep 17 2021

MNZ010>012-018>021-025-026-033>038-181030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
751 AM CDT Fri Sep 17 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Areas of frost will develop tonight, mainly along and north of
the Iron Range. Be sure to take proper precautions to protect
sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of thunderstorms will be possible for Sunday night
through Monday night. Some storms could be strong to severe Sunday
night over north-central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

WIZ001>004-006>009-181030-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
751 AM CDT Fri Sep 17 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible over portions of northern
Wisconsin this morning. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of thunderstorms are possible for Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-181030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
751 AM CDT Fri Sep 17 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty west to northwest winds, with gusts to around 25 to 30
knots, are expected through the afternoon hours, resulting in
hazardous conditions for small craft, mainly along portions of the
South Shore. A Small Craft Advisory remains in effect into the
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty southerly winds may result in hazardous conditions for
small craft Sunday, especially along the South Shore.

Chances of thunderstorms are possible for Monday and Monday
night.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 17, 10:34 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             5 S SAGINAW             46.79N 92.46W
09/16/2021  M3.00 INCH       ST. LOUIS          MN   PUBLIC

            LARGE HAIL LED TO DAMAGE TO HOLES IN CANVAS
            TENTS, LARGE DENTS IN VEHICLES, AND LEAVES
            COMPLETELY STRIPPED OFF TREES.

&&

KLL
Local storm report, Sep 17, 2:19 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 WSW FREDENBERG        46.96N 92.25W
09/16/2021  M1.50 INCH       ST. LOUIS          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH PICTURE. TIME
            ESTIMATED VIA REPORTER AND RADAR.

1015 PM     HAIL             4 ENE ISLAND LAKE       47.04N 92.12W
09/16/2021  M1.00 INCH       ST. LOUIS          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH IMAGE.

1030 PM     HAIL             1 NE TWIG               46.91N 92.35W
09/16/2021  M1.00 INCH       ST. LOUIS          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH IMAGE.

&&

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:01 PM CDTSpecial Weather StatementDLHLake29 min
Sep 16, 7:03 PM CDTSpecial Weather StatementDLHLake27 min
Sep 16, 7:09 PM CDTSevere Thunderstorm WarningDLHSaint Louis23 min
Sep 16, 7:26 PM CDTSpecial Weather StatementDLHAitkin34 min
Sep 16, 7:51 PM CDTSpecial Weather StatementDLHCarlton24 min
Sep 16, 8:21 PM CDTSpecial Weather StatementDLHCarlton24 min
Sep 16, 8:22 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Pine53 min
Sep 16, 8:43 PM CDTSpecial Weather StatementDLHSaint Louis32 min
Sep 16, 9:12 PM CDTSpecial Weather StatementDLHLake48 min
Sep 16, 9:15 PM CDTSpecial Weather StatementDLHCarlton30 min
Sep 16, 10:12 PM CDTSpecial Weather StatementDLHCarlton33 min
Sep 16, 10:44 PM CDTSpecial Weather StatementDLHCarlton31 min
Sep 16, 11:09 PM CDTSpecial Weather StatementDLHCarlton, Pine36 min
Sep 16, 11:14 PM CDTSpecial Weather StatementDLH31 min
Sep 16, 11:46 PM CDTSpecial Weather StatementDLHCarlton29 min
Sep 16, 11:58 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis32 min
Sep 17, 12:50 AM CDTSpecial Weather StatementDLHPine25 min
Sep 17, 12:54 AM CDTSpecial Weather StatementDLHLake36 min
Sep 17, 1:25 AM CDTSpecial Weather StatementDLHPine35 min
Sep 17, 2:21 AM CDTSpecial Weather StatementDLHPine39 min
Sep 17, 3:27 AM CDTSmall Craft AdvisoryDLH14 hr

Nearby

Frost Advisories in Minnesota, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.